Alert archive / Nebraska / Wind Chill Advisories in 2012

Wind Chill Advisory 1, NWS North Platte, NE

January 17, 201210 counties in Nebraska

NWS North Platte, NE issued this wind chill advisory at Jan 17, 2012, 5:18 AM MST for 10 counties in Nebraska. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 5:18 AM MST (12:18 UTC)
Expired
Jan 17, 2012, 8:00 AM MST
In force
3 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hooker County, NE, Keith County, NE, McPherson County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 87 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-188 m²/s²
0-3 km storm-relative helicity
-192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WWUS43 KLBF 171218
WSWLBF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 AM CST TUE JAN 17 2012

...ARCTIC AIR HAS INVADED NEBRASKA ONCE AGAIN PRODUCING DANGEROUS
WIND CHILL VALUES IN SOME AREAS...

.WEST WINDS NEAR 10 MPH AND SUBZERO TEMPERATURES WILL PRODUCE WIND
CHILL READINGS BELOW MINUS 20 UNTIL MID MORNING.

NEZ004-005-022>025-035-036-056-057-094-171500-
/O.NEW.KLBF.WC.Y.0001.120117T1218Z-120117T1500Z/
SHERIDAN-EASTERN CHERRY-GARDEN-GRANT-HOOKER-THOMAS-ARTHUR-
MCPHERSON-DEUEL-KEITH-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
OSHKOSH...HYANNIS...MULLEN...THEDFORD...ARTHUR...TRYON...
CHAPPELL...BIG SPRINGS...OGALLALA...CODY...MERRIMAN...KILGORE
618 AM CST TUE JAN 17 2012 /518 AM MST TUE JAN 17 2012/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST /8 AM MST/
THIS MORNING. 

* WIND CHILL VALUES...MINUS 20 TO MINUS 30. 

* OTHER IMPACTS...FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES IN
  THESE CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
1 follow-up statement
235 
WWUS43 KLBF 171508
WSWLBF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 AM CST TUE JAN 17 2012


NEZ004-005-022>025-035-036-056-057-094-171615-
/O.EXP.KLBF.WC.Y.0001.000000T0000Z-120117T1500Z/
SHERIDAN-EASTERN CHERRY-GARDEN-GRANT-HOOKER-THOMAS-ARTHUR-
MCPHERSON-DEUEL-KEITH-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
OSHKOSH...HYANNIS...MULLEN...THEDFORD...ARTHUR...TRYON...
CHAPPELL...BIG SPRINGS...OGALLALA...CODY...MERRIMAN...KILGORE
908 AM CST TUE JAN 17 2012 /808 AM MST TUE JAN 17 2012/

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. TEMPERATURES ARE
SLOWLY REBOUNDING...AND WILL CONTINUE TO RISE THROUGH THE REST OF
MORNING. IN ADDITION...WINDS WILL REMAIN LIGHT...LESS THAN 10 MPH.
LOCALLY WIND CHILL VALUES NEAR -20 DEGREES WILL BE POSSIBLE
THROUGH 10 AM CST...9 AM MST...AND WILL BE RISING ABOVE ZERO BY
EARLY AFTERNOON.

$$

MASEK

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 4:31 AM MST, 47 minutes earlier.

Area forecast discussion, Jan 17, 4:31 AM MST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 AM CST TUE JAN 17 2012

.UPDATE...

.AVIATION...
SATELLITE TIMING TOOLS SUGGEST THE AREA OF MVFR CIGS ALONG AND
EAST OF HIGHWAY 183 SHOULD EXIT THE FCST AREA BETWEEN 14Z. FARTHER
WEST...MVFR CIGS ACROSS NORTHWEST NEB ARE ERODING AS THEY MOVE OFF
THE HIGHER TERRAIN. EXPECT THIS PROCESS TO CONTINUE THIS MORNING.
VFR CONDITIONS COULD BE WIDESPREAD BY 15Z.

VFR IS EXPECTED ALL AREAS TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 403 AM CST TUE JAN 17 2012/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

MAIN FORECAST CONCERNS WILL BE TEMPERATURES AND WINDS THROUGH
WEDNESDAY AND THEN THE POSSIBILITY FOR SNOW WEDNESDAY NIGHT.

WATER VAPOR IMAGERY AT 09Z SHOWED A SHORTWAVE TROUGH PUSHING
ACROSS NEBRASKA WHICH WAS THE PLAYER IN BRINGING THE SNOW TO THE
FORECAST AREA LAST EVENING AND OVERNIGHT. SNOWFALL REPORTS ACROSS
THE AREA WERE GENERALLY AN INCH OR LESS AREA-WIDE. COLD AIR PUSHED
INTO THE REGION BEHIND THIS SYSTEM WITH TEMPERATURES FALLING INTO
THE SINGLE DIGITS AT MOST OBSERVING STATIONS. LOOKING FURTHER
UPSTREAM INTO SOUTH DAKOTA AND WYOMING...TEMPERATURES HAD DROPPED
TO THE SINGLE DIGITS BELOW ZERO.

SKIES WILL CLEAR THROUGH THE DAY TODAY...HOWEVER TEMPERATURES WILL
STAY BELOW NORMAL AS THE COLD AIRMASS STAYS IN PLACE. BY 18.00Z
THIS AIRMASS WILL BEGIN TO SHIFT OFF TO THE EAST ALLOWING FOR WARM
AIR ADVECTION TO RETURN...HOWEVER WON/T SEE MUCH IMPACT FROM THAT
WARM AIR TODAY. LOOK FOR TEMPERATURES TO STAY BELOW THE FREEZING
POINT AT ALL LOCATIONS. HIGH PRESSURE WILL BE IN PLACE OVER THE
REGION TODAY AND AS A SHORTWAVE TROUGH PUSHES INTO THE PACIFIC
NORTHWEST AND TOWARDS THE NORTHERN PLAINS TONIGHT...LOW PRESSURE
WILL DEVELOP OVER MONTANA AND THE WESTERN DAKOTAS. THE SURFACE
HIGH WILL SHIFT OFF TO THE EAST TONIGHT...WITH THE PRESSURE
GRADIENT TIGHTENING ACROSS WESTERN NEBRASKA. THUS WILL SEE
SOUTHERLY WINDS INCREASING THROUGH WEDNESDAY. INTERESTING WIND
FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE TIGHT PRESSURE
GRADIENT SHOULD BRING ABOUT STRONG WESTERLY WINDS...ESPECIALLY
ACROSS THE PANHANDLE. IN ADDITION...BUFKIT FORECAST SOUNDINGS FROM
THE GFS SHOW WINDS AT THE TOP OF THE MIXED LAYER OF 40 TO 50KTS
AT KAIA. WARM AIR ADVECTION ON WEDNESDAY SHOULD BRING TEMPERATURES
INTO THE 30S AND 40S FOR MOST LOCATIONS...SO THESE TEMPERATURES
ALONG WITH THE BREEZY WESTERLY WINDS SHOULD ALLOW FOR THE SNOW TO
MELT QUITE QUICKLY. IF THIS OCCURS...AND THE WESTERN PARTS OF THE
FORECAST AREA DO SEE GOOD MIXING...COULD SEE GUSTS TO AROUND
40KTS. COULD SEE A WIND ADVISORY BEING NEEDED FOR AT LEAST A
PORTION OF THE PANHANDLE ON WEDNESDAY...BUT WILL NOT ISSUE ANY
HEADLINES UNTIL CONFIDENCE IS A BIT HIGHER.

THE COLD FRONT WITH THAT AREA OF LOW PRESSURE TO THE NORTH WILL
MOVE ACROSS NEBRASKA ON WEDNESDAY. COLD ARCTIC AIR WILL BE
OBSERVED BEHIND THE FRONT...ALONG WITH BRISK NORTHERLY WINDS. THE
TRAJECTORY SEEN FROM THE 17.00Z MODELS WOULD BRING THE STRONGEST
WINDS BEHIND THE FRONT TO PORTIONS OF NORTH CENTRAL NEBRASKA
WEDNESDAY NIGHT. MEANWHILE...WITH HIGH PRESSURE BUILDING SOUTH
INTO THE PLAINS...THE PRESSURE GRADIENT OVER THE NEBRASKA
PANHANDLE WILL REMAIN TIGHT...KEEPING THE WINDS STRONG IN THOSE
AREAS AS WELL.

ALSO FOR WEDNESDAY NIGHT AS THE SHORTWAVE TROUGH AND LOW PRESSURE
SYSTEM MOVE INTO THE GREAT LAKES REGION THERE IS POTENTIAL FOR THE
DEVELOPMENT OF PRECIPITATION IN THE AREA. THE NAM AND GFS HAVE
VERY SIMILAR SOLUTIONS AND ARE STRONGER AND FASTER WITH THE
SHORTWAVE TROUGH/SURFACE LOW OVER THE GREAT LAKES THAN THE ECMWF
AND GEM. HOW THIS FACTORS INTO THE LOCAL WEATHER IS WHERE THE
SURFACE HIGH WILL BE AT...WHICH LEADS TO A DIFFERENCE IN
TEMPERATURES AS WELL AS CHANCES FOR LIGHT SNOW. THE FASTER
SOLUTION WOULD PUSH THE COLD FRONT FURTHER SOUTH AND HAVE A MORE
SOUTHERLY TRACK FOR THE SURFACE HIGH...WITH THE SENSIBLE WEATHER
INCLUDING LIGHT SNOW AND COLDER TEMPERATURES FOR THE NORTHERN
PARTS OF NEBRASKA WEDNESDAY NIGHT. ALL MODELS ARE SHOWING QUITE A
BIT OF ISENTROPIC LIFT IN THE BAROCLINIC ZONE IN THE 280 TO 285K
LAYER...AS WELL AS ENOUGH MOISTURE FOR THE DEVELOPMENT OF
PRECIPITATION. AGAIN...WHETHER THIS SNOW OCCURS OVER NEBRASKA OR
SOUTH DAKOTA WILL DEPEND ON THE STRENGTH OF WEDNESDAY/S SYSTEM.
RECENT FORECASTS HAVE BEEN DRY THIS PERIOD AND WITH LESS THAN
AVERAGE CONFIDENCE ON THE STRONGER SOLUTION BEING THE CORRECT
ONE...WILL KEEP THE FORECAST DRY FOR NOW...AND MONITOR FOR BETTER
MODEL CONSENSUS.

IN TERMS OF TEMPERATURES...THE AIRMASS WILL HAVE 850MB
TEMPERATURES OF -20C AND BELOW OVER THE DAKOTAS. HOWEVER THIS MORE
EXTREME COLD DOES LOOK TO STAY TO THE NORTH...WITH NORTHERN
NEBRASKA SEEING -15C AIR AT 850MB. ALTHOUGH THE AIR ALOFT WILL BE
QUITE COLD...DID NOT GO THAT LOW WITH LOWS WEDNESDAY NIGHT AS
CLOUD COVER AND WINDS ARE BOTH EXPECTED TO BE INCREASING...TO HELP
KEEP TEMPERATURES FROM BOTTOMING OUT.

LOOKING FOR THE SURFACE HIGH TO MOVE EAST ON THURSDAY...BRINGING
RETURN FLOW ACROSS THE FORECAST AREA. SHOULD SEE TEMPERATURES OVER
THE WESTERN PARTS OF NEBRASKA SEE SOME RECOVERY...WITH HIGHS IN
THE LOW 40S...WHILE NORTH CENTRAL NEBRASKA WILL SEE A TOUGH TIME
GETTING OUT OF THE TEENS. ON THURSDAY NIGHT...THE 17.00Z ECMWF DOES
DEVELOP AN AREA OF PRECIPITATION ACROSS NEBRASKA ALONG A FRONTAL
BOUNDARY BEHIND THE EXITING SURFACE HIGH. THIS HAS BEEN THE FIRST
SIGNAL OF THIS SO HAVE NOT ADDED ANY PRECIPITATION CHANCES TO THE
FORECAST BUT WILL PASS TO ONCOMING SHIFTS TO WATCH THIS POTENTIAL.

LONG TERM...FRIDAY THROUGH MONDAY

FLOW TURNS FAIRLY ZONAL FOR THE WEEKEND WITH DECENT AGREEMENT
BETWEEN THE MODELS ON A QUICK SHOT OF RAIN OR SNOW ON SUNDAY AS A
SHORTWAVE TROUGH MOVES FROM THE CENTRAL ROCKY MOUNTAINS INTO THE
NORTHERN PLAINS. THE FLOW PATTERN WILL ALLOW FOR TEMPERATURES TO
WARM AGAIN TO NEAR OR ABOVE NORMAL THROUGH THE WEEKEND. THEN FOR
SUNDAY NIGHT AND MONDAY AND BEYOND...A RATHER POTENT SYSTEM LOOKS
TO PUSH ONTO THE WEST COAST. THERE ARE SOME SIGNIFICANT
DIFFERENCES BETWEEN THE LONG-TERM MODELS ON HOW THIS SITUATION
WILL PLAY OUT...BUT THERE LOOKS TO BE ABUNDANT MOISTURE ASSOCIATED
WITH THE SYSTEM SO WILL BE AN INTERESTING SCENARIO TO WATCH OVER
THE COMING WEEK.

AVIATION...

SATELLITE TIMING TOOLS SUGGEST THE TWO AREAS OF MVFR CIGS ALONG AND
NORTH OF NEBRASKA HIGHWAY 2 SHOULD EXIT THE FCST AREA BETWEEN 19Z
AND 23Z. THIS IS ASSUMING A STEADY STATE EASTERLY MOTION AND NO
DECAY. WEAK DAYTIME HEATING COULD CAUSE A LIFTING OR PARTIAL EROSION
OF THE BATCH OF STRATUS CURRENTLY ACROSS NW NEB. THE BATCH OF MVFR
CIGS CURRENTLY ACROSS NCNTL NEB SHOULD EXIT BY 14Z.

VFR IS EXPECTED ALL AREAS TONIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...BROOKS
AVIATION...CDC
Hazardous weather outlook, Jan 17, 4:46 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 AM CST TUE JAN 17 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-181200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
546 AM CST TUE JAN 17 2012 /446 AM MST TUE JAN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ARCTIC AIR WILL REMAIN IN PLACE ACROSS WESTERN NEBRASKA TODAY.
CONDITIONS WILL BE FAVORABLE FOR ICE JAMMING ON THE NORTH PLATTE
RIVER AND ASSOCIATED TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER ARCTIC COLD FRONT WILL MOVE SOUTH INTO NEBRASKA WEDNESDAY
AFTERNOON. AHEAD OF THIS FRONT...WEST WINDS WILL INCREASE TO
25 TO 35 MPH WITH HIGHER GUSTS ACROSS MUCH OF WESTERN NEBRASKA.

THE ARCTIC FRONT WILL MEANDER NORTH AND SOUTH THROUGH THE NORTH
PLATTE VALLEY THURSDAY AND FRIDAY AND RAPID MELTING OF RIVER ICE
IS POSSIBLE. CONDITIONS WILL REMAIN FAVORABLE FOR ICE JAMMING ON
THE NORTH PLATTE RIVER AND ASSOCIATED TRIBUTARIES DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

In the hours before

Local storm report, Jan 17, 1:24 AM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
224 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             3 E NORTH PLATTE        41.13N 100.71W
01/17/2012  M0.3 INCH        LINCOLN            NE   NWS EMPLOYEE

            MEASURED AT THE NWS OFFICE AT LEE BIRD FIELD

&&

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:21 PM MSTWind AdvisoryLBFArthur, Deuel, Garden, Grant, Keith, Sheridan26 hr

Nearby

Wind Chill Advisories in Nebraska, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.